Depakote Lawsuit Says Drug Caused Birth Defects

Abbott Laboratories is involved in a another <"">Depakote lawsuit in an action involving its defective drug and over two dozen parents. The lawsuit alleges that Depakote, an anti-epileptic medication, caused birth defects in their children, wrote the Saint Clair Record. The class complaint was filed on December 15th.

The issue with <"">Depakote birth defects is, sadly, not new. Depakote (valproic acid) and similar epilepsy drugs have been associated with serious birth defects. In 2009, the US Food & Drug Administration (FDA) warned that women of childbearing potential should only use drugs like Depakote if it is essential to manage their medical condition. The Saint Clair Record pointed out that, according to the complaint, Abbott Laboratories began marketing Depakote in the 1970s in the U.S., but that its key element—valproic acid—has allegedly been linked to serious defects when taken by expectant mothers in their first trimester of pregnancy.

In addition to Depakote, valproic acid is marketed under the brand names Depakote ER, Depakene, Depacon, Depakine and Stavzor. In addition to epilepsy, Depakote and similar drugs are used to treat mania (episodes of frenzied, abnormally excited mood) in people with bipolar disorder (manic-depressive disorder: a disease that causes episodes of depression, episodes of mania, and other abnormal moods). They are also used to prevent migraine headaches.

The lawsuit also claims that the drug maker, while minimizing Depakote’s risks and avoiding updates to the drug’s label indicating, continued touting the medication to patients and doctors, said the Saint Clair Record. The lawsuit accuses Abbott of developing a defective medication and of deceptively hiding the drug’s adverse effects.

Last June, the New England Journal of Medicine (NEJM) published a study that found that Depakote and similar drugs increased the risk of six different birth defects: Spina bifida, atrial septal defect (a hole in the heart), cleft palate, hypospadias (an abnormality in the opening of the urethra in boys), polydactyly (extra fingers or toes), and craniosynostosis (one or more sutures on a baby’s skull close prematurely). These birth defects were more common in babies born to mothers who had taken valproic acid in their first trimester of pregnancy.

The NEJM study came just months after the FDA issued its warning regarding the connection between birth defects and drugs like Depakote. At the time, the agency said the risk of neural tube defects occurring was much higher in babies born to mothers treated with one of these medications during the first 12 weeks of pregnancy, with the risk increasing to 1 in 20 babies, the agency said.

The FDA advised women not actively planning a pregnancy to use effective contraception if taking Depakote or a similar drug, as birth defect risks are particularly high during the first trimester, before many women know they are pregnant. Women planning a pregnancy or who become pregnant while taking Depakote or a related medication should contact their healthcare professionals immediately, the agency said.

The FDA said women becoming pregnant while taking epilepsy drugs like Depakote should consider enrolling in the North American Antiepileptic Drug (NAAED) Pregnancy Registry, which can be reached, toll-free, at 1-888-233-2334. The registry gathers information about the safety of antiepileptic drugs during pregnancy.

This entry was posted in Pharmaceuticals and tagged , , , , , . Bookmark the permalink.

© 2005-2016 Parker Waichman LLP ®. All Rights Reserved.